Alert archive / Florida / Special Marine Warnings in 2022

Special Marine Warning 21, NWS Tallahassee, FL

March 9, 2022

NWS Tallahassee, FL issued this special marine warning at Mar 9, 2022, 4:50 AM EST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2022, 4:50 AM EST (09:50 UTC)
Expired
Mar 9, 2022, 7:45 AM EST
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Mar 9, 4:28 AM EST, 22 minutes earlier.

Area forecast discussion, Mar 9, 4:28 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
428 AM EST Wed Mar 9 2022

.NEAR TERM [Through Tonight]...

Active weather is expected today with a round of showers and
thunderstorms on our western doorstep this morning moving eastward.
Forecast soundings from recent HRRR runs overnight show a favorable
environment for a slight risk of severe weather with MUCAPE of 800-
1000 j/kg, deep layer shear of 40-50 knots, and low level shear of
20-30 knots. Hodographs are slightly curved, indicating a non-zero
tornado potential. In addition, steep mid-level lapse rates near
7C/km will allow for decent elevated instability with some hail
possible in the stronger storms as well. A few damaging wind gusts
near 60 mph are also possible. This line is being forced by a weak
upper level disturbance embedded in southwest flow aloft, which is
helping to advect those steep mid level lapse rates into our area
from the Mexican Plateau. These storms are also moving along a slow
moving cold front at the surface.

Storms will continue moving eastward through the area today with
severe potential maintaining itself all the way across the area. As
we head into tonight, an additional round of showers and
thunderstorms is expected to redevelop across the area as additional
upper level disturbances move through, although the airmass may have
stabilized somewhat from the previous round. Therefore, severe
potential with tonight's activity is more uncertain. Rainfall will
also start to add up with 1 to 2 inches expected by tonight across a
decent swath of the area. Localized higher amounts are also
possible.

Temperatures will be warmest today across the eastern portions of
the area which will have more time to see daytime heating before the
convection arrives compared to areas farther west.

.SHORT TERM [Thursday Through Friday]...

With a stationary boundary across the region throughout the short
term, left behind by today's low pressure system, we can expect
unsettled weather to continue. Several perturbations along the
500mb flow will ride along this stationary boundary inducing
upper-level support for ascent, contributing to the widespread
showers expected across the region. A sharp PWAT gradient is
expected to form across the CWA with near 0.5 inches across our SE
Alabama counties and near 1.5 inches across the FL Big Bend
counties. South of a corridor stretching from our SW counties to
our NE counties the environment is is best positioned for a few
strong and possibly even severe storms. MLCAPE is generally less
than 1000 J/kg and the lack of a robust LLJ are generally limiting
factors, however, the 06Z HRRR is indicating potentially another
round of relatively high 0-1km helicity near daybreak on Thursday.
Most of the intense storms, if any, are expected to remain
offshore where conditions are more favorable, but some may hug the
coastline. Elsewhere, widespread showers are expected with some
strong thunderstorms embedded. Conditions are expected to become
less favorable for strong to severe storms in the afternoon and
into the evening hours on Thursday. A nearly identical setup is
expected on Friday. Expect overnight lows in the mid to upper 50s
(SE AL) to low 60s (SE FL Big Bend) with daytime highs in the low
to mid 70s.

.LONG TERM [Friday Night Through Wednesday]...

As troughing continues to move eastward throughout the weekend we'll
have the main cold front moving across the region Friday night into
Saturday morning. This cold front has the potential of being potent;
current guidance indicates a strong LLJ around 50-60+ kts with high
theta-e, strong WAA at 850mb, high PWAT content around 2 inches,
high omega values ahead of the trough axis associated with a strong
PV streamer. It should be noted that CAPE is generally under 1000
J/kg with the best instability near the Gulf coast and offshore,
similar to the setup mentioned in the short term. The overall
location for heaviest precip amounts through frontal passage appears
to have locked into the FL Big Bend with current storm total QPF
indicating around 4 to 5 and a quarter inches along a corridor
between Apalachicola, FL and Valdosta, GA. Overall, the potential
for severe weather and heavy rainfall is present and will need to
be closely monitored over the next few days. Post-frontal, strong
CAA will funnel into the region and will cause our overnight
temps Saturday night into Sunday morning to plummet, however this
is shortlived and a gradual warm up is expected to begin Sunday
night. Another disturbance, potentially a cutoff low, may impact
the region by midweek next week, but uncertainty is too high to
dig into the details, be sure to come back here for updates.

Expect daytime highs in the upper 40s across SE Alabama and mid 60s
across the FL Big Bend on Saturday as the front rolls through the
region, with by a drop region-wide into the upper 50s by Sunday,
followed by a gradual warming after. Expect overnight lows
initially in the upper 40s across SE Alabama and in the mid 60s
across the FL Big Bend Saturday morning, with a drop into the
upper 20s to low 30s Sunday morning, followed by a gradual warming
after.

&&

.AVIATION...
[Through 06Z Thursday]

MVFR to IFR conditions are expected to prevail through the period
across the area with low ceilings along with a round of showers
and thunderstorms. Some storms may be severe. Some occasional LIFR
conditions are possible this morning around ECP and TLH due to
low ceilings and patchy fog.

&&

.MARINE...

Winds will be out of the south to southwest around 15 to 20 knots
across our waters through Friday, small craft operators should
exercise caution. However, winds may briefly back out of the
northwest near shore Wednesday night behind a cold front. Widespread
showers and a few thunderstorms are expected through the next
several days. Friday into Saturday, gale conditions are likely
across all of our waters with seas building up to around 13 feet.
High-end gale-force gusts cannot be ruled out late Friday night into
Saturday for our offshore waters.

&&

.FIRE WEATHER...

Increasing rain chances will begin to help improve the bad fire
conditions that we've seen across the area starting today through
Saturday morning. Thunderstorms are also possible today, some of
which could be strong to severe with gusty and erratic winds.

&&

.HYDROLOGY...

Several rounds of rain through the next few days will help relieve
some of the ongoing drought impacting the region. Through Saturday
most of the region is expected to receive around 2 to 5 inches of
rain, with the lowest amounts being around SE Alabama and the
highest amounts being along the Florida Big Bend.

Along the rivers, it will take about 4 inches of rain to cause minor
flooding concerns along area rivers, which is currently the forecast
for a large portion of our area. However, given the uncertainty and
downward trend of total forecasted precip over the last few days,
we'll have to monitor the situation closely as it unfolds.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   77  63  76  60  74 / 100 100  90  50  90
Panama City   73  61  74  60  73 / 100 100  70  50  80
Dothan        68  56  70  54  72 / 100 100  50  30  70
Albany        73  59  71  56  72 / 100 100  70  30  70
Valdosta      78  63  76  61  73 / 100 100  90  40  80
Cross City    78  65  76  62  74 /  80  90  90  50  80
Apalachicola  74  63  74  60  72 / 100 100  80  60  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 7 AM EST /6 AM CST/ this morning for
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Dense Fog Advisory until 7 AM EST /6 AM CST/ this morning for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...DVD
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...Oliver

In the hours before

Special weather statement, Mar 9, 4:28 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
328 AM CST Wed Mar 9 2022

FLZ007-091015-
North Walton FL-
328 AM CST Wed Mar 9 2022

...A strong thunderstorm will impact portions of northwestern Walton
County through 415 AM CST...

At 327 AM CST, Doppler radar was tracking a strong thunderstorm over
Crestview, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Gordon, Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin,
Sand Hill, Alpine Heights, Darlington, Glendale, Lakewood, Pleasant
Hill, Center Ridge, Flowersville and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama...and the Panhandle of Florida.

&&

LAT...LON 3098 8639 3100 8636 3099 8604 3076 8604
      3071 8632 3071 8639
TIME...MOT...LOC 0927Z 240DEG 38KT 3077 8658

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:59 PM ESTDense Fog AdvisoryTAEBay, Dixie, Franklin, Gulf, Jefferson, Taylor and 1 more10 hr
Mar 9, 4:28 AM ESTSpecial Weather StatementTAEWalton47 min
Mar 9, 5:05 AM ESTSpecial Weather StatementTAEHolmes40 min
Mar 9, 5:14 AM ESTTornado WarningTAEHolmes, Walton61 min
Mar 9, 5:46 AM ESTSpecial Weather StatementTAEBay59 min
Mar 9, 5:53 AM ESTTornado WarningTAEHolmes, Jackson, Washington46 min
Mar 9, 6:24 AM ESTTornado WarningTAEJackson53 min
Mar 9, 6:43 AM ESTSpecial Weather StatementTAEBay47 min
Mar 9, 7:30 AM ESTSpecial Weather StatementTAEBay30 min
Mar 9, 7:45 AM ESTSpecial Marine WarningTAE2 hr
Mar 9, 8:00 AM ESTSevere Thunderstorm WarningTAECalhoun, Franklin, Gulf, Liberty, Wakulla30 min
Mar 9, 8:20 AM ESTTornado WarningTAELiberty40 min
Mar 9, 8:52 AM ESTSpecial Weather StatementTAELiberty23 min
Mar 9, 9:09 AM ESTTornado WarningTAELiberty, Wakulla36 min
Mar 9, 9:25 AM ESTSevere Thunderstorm WarningTAEBay, Franklin, Gulf, Liberty35 min
Mar 9, 9:34 AM ESTTornado WarningTAEWakulla41 min
Mar 9, 9:37 AM ESTSpecial Marine WarningTAE113 min
Mar 9, 9:44 AM ESTSpecial Marine WarningTAE2 hr
Mar 9, 10:04 AM ESTTornado WarningTAEJefferson, Wakulla27 min
Mar 9, 10:16 AM ESTSpecial Weather StatementTAEGulf59 min
Mar 9, 10:28 AM ESTSpecial Weather StatementTAEMadison62 min
Mar 9, 10:35 AM ESTSpecial Weather StatementTAETaylor55 min
Mar 9, 11:30 AM ESTSpecial Weather StatementTAELafayette, Taylor60 min
Mar 9, 11:33 AM ESTSpecial Marine WarningTAE55 min
Mar 9, 2:01 PM ESTSpecial Marine WarningTAE119 min
Mar 9, 3:47 PM ESTSpecial Marine WarningTAE118 min
Mar 9, 4:39 PM ESTSevere Thunderstorm WarningTAEDixie, Lafayette22 min
Mar 9, 7:19 AM ESTSpecial Weather StatementTAESeminole26 min

Nearby

Special Marine Warnings in Florida, 2022Every special marine warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.